Alert archive / South Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Charleston, SC

June 15, 2004Beaufort County, Berkeley County, South Carolina

NWS Charleston, SC issued this flash flood warning at Jun 15, 2004, 10:05 AM EDT for Beaufort County, Berkeley County, South Carolina. It was in force for 75 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 10:05 AM EDT (14:05 UTC)
Expired
Aug 29, 2004, 6:45 PM EDT
In force
75 days
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Beaufort County, SC, Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 125 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 151408
FFWCHS
SCC013-151700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1005 AM EDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 100 PM EDT

* AT 1005 AM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING OVER    
  BLUFFTON. THE THUNDERSTORMS PRODUCING THE HEAVY RAIN ARE NEARLY    
  STATIONARY.

* FLASH FLOODING WILL OCCUR IN AND AROUND...
  PRITCHARDVILLE...
  BLUFFTON...
  HILTON HEAD ISLAND...
  AND HIGHWAY 278...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3225 8098 3211 8089 3223 8069 3235 8082

$$

JPC
1 follow-up statement
000 
WGUS52 KCHS 291946
FFWCHS
SCC015-292245-
/X.NEW.KCHS.FF.W.0005.040829T1938Z-040829T2245Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 645 PM EDT

* AT 340 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED WIDESPREAD
  FLASH FLOODING ACROSS MUCH OF BERKELEY COUNTY. HEAVY RAINS ASSOCIATED
  WITH TROPICAL STORM GASTON WILL CONTINUE TO ROTATE ACROSS MUCH OF THE
  COUNTY THROUGH EARLY EVENING AS THE CENTER OF THE STORM MOVES 
  SLOWLY NORTH. RAINFALL IS EXPECTED TO SLOWLY DIMINISH OVER THE 
  NEXT FEW HOURS...HOWEVER IT WILL TAKE SOME TIME FOR FLOOD WATERS 
  TO SUBSIDE. NATIONAL WEATHER SERVICE RADAR ESTIMATES BETWEEN 6 AND 
  13 INCHES OF RAIN HAS FALLEN OVER MUCH OF BERKELEY COUNTY TODAY AND
  AN ADDITIONAL 2 TO 3 INCHES WILL BE POSSIBLE THROUGH EARLY EVENING. 
  THE RISK FOR ADDITIONAL FLASH FLOODING WILL BE GREATEST ACROSS THE 
  NORTHERN PORTIONS OF THE COUNTY.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  EADYTOWN AND CROSS...
  BONNEAU BEACH...
  BONNEAU...
  PINOPOLIS AND JAMESTOWN...
  MONCKS CORNER...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER
CATCHMENTS...CREEKS AND STREAMS. SHALLOW GENTLY FLOWING WATER CAN
RISE RAPIDLY IN A MATTER OF MINUTES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3351 7999 3352 8025 3320 8018 3301 8003
      3321 7963 3336 7970

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 9:31 AM EDT, 34 minutes earlier.

Area forecast discussion, Jun 15, 9:31 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
931 AM EDT TUE JUN 15 2004

.PUBLIC...
NEARLY SOLID COVERAGE OF SHOWERS AND THUNDERSTORMS ALONG THE COAST
FROM NORTHEAST OF CHARLESTON DOWN TO SOUTH OF SAVANNAH. INLAND
SECTIONS STILL DRY. WILL UPDATE ZONES TO REMOVE CHANCE WORDING FOR
THE MORNING AND GO LIKELY WORDING ONLY. NO OTHER CHANGES NEEDED.

&&

.MARINE...
SOLID SOUTHEAST FLOW ACROSS THE WATERS AS WELL AS CHARLESTON HARBOR.
WILL MAKE THE WORDING CHANGE. SPEEDS IN THE CHARLESTON HARBOR NEED
TO BE INCREASED TO 15 KNOTS. NO OTHER CHANGES.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...FLOOD WATCH UNTIL 9 PM GAZ087-088-099>101-114>119-137>141.
SC...FLOOD WATCH UNTIL 9 PM SCZ040-042>045-047>051.

&&

HSA
Hazardous weather outlook, Jun 15, 5:15 AM EDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
515 AM EDT TUE JUN 15 2004

AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>051-161000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
515 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

...FLOOD WATCH IN EFFECT UNTIL 9 PM EDT...

.DAY ONE...TODAY AND TONIGHT.
.FLASH FLOODING...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY ACROSS MOST OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA. MANY AREAS HAVE AVERAGED BETWEEN 4 AND 7 INCHES OF RAIN OVER
THE PAST TWO DAYS WITH LOCALIZED HIGHER AMOUNTS. WITH THE GROUND
SATURATED FROM THESE RAINS...ADDITIONAL HEAVY RAIN COULD LEAD TO
FLASH FLOODING. A FLOOD WATCH HAS THEREFORE BEEN ISSUED FOR THE
ENTIRE AREA. REFER TO THE LATEST FLOOD WATCH PRODUCT FOR MORE
SPECIFIC INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS SHOULD SELF ACTIVATE AS NEEDED AND REPORT ANY
SIGNIFICANT FLOODING TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 15, 8:01 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
801 AM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0752 AM     WATER SPOUT      5 S PARRIS ISLAND       32.28N 80.68W
06/15/2004                   XXX                XX   COAST GUARD

            4 LARGE WATERSPOUTS REPORTED OVER PORT ROYAL SOUND MOVING
            NORTH.

&&

ST
Local storm report, Jun 15, 8:30 AM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
830 AM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0821 AM     TORNADO          4 SW PARRIS ISLAND      32.31N 80.73W
06/15/2004                   BEAUFORT           SC   EMERGENCY MNGR

            TORNADO TOUCHED DOWN NEAR PINCKNEY WILDLIFE REFUGE.

&&

JPC
Local storm report, Jun 15, 9:06 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
906 AM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0859 AM     FUNNEL CLOUD     PARRIS ISLAND           32.35N 80.68W
06/15/2004                   BEAUFORT           SC   AMATEUR RADIO

            REPORTED BY MILITARY.

&&
Local storm report, Jun 15, 9:42 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
942 AM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FUNNEL CLOUD     PARRIS ISLAND           32.35N 80.68W
06/15/2004                   BEAUFORT           SC   EMERGENCY MNGR

            UNCONFIRMED REPORT OF 4 FUNNEL CLOUDS EAST OF PARRIS
            ISLAND.

0940 AM     FUNNEL CLOUD     5 SSE BEAUFORT          32.43N 80.67W
06/15/2004                   BEAUFORT           SC   EMERGENCY MNGR

            FUNNEL CLOUDS SPOTTED MOVING NORTHEAST.

&&

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:55 AM EDTTornado WarningCHSBeaufort35 min
Jun 15, 8:29 AM EDTTornado WarningCHSBeaufort31 min
Jun 15, 9:03 AM EDTTornado WarningCHSBeaufort42 min
Jun 15, 10:22 AM EDTFlash Flood WarningCHSCharleston84 days

Nearby

Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.